Alert archive / South Dakota / Winter Storm Warnings in 2012
Winter Storm Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this winter storm warning at Jan 21, 2012, 2:30 PM MST for 7 counties in South Dakota; Crook County, Weston County, Wyoming. It took effect at Jan 21, 2012, 6:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2012, 2:30 PM MST (21:30 UTC)
- In effect from
- Jan 21, 2012, 6:00 PM MST
- Expired
- Jan 22, 2012, 12:18 PM MST
- In force
- 18 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this winter storm warning went out at Jan 21, 10:24 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Jan 21, 10:24 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1024 AM MST SAT JAN 21 2012
.UPDATE...17Z SFC ANALYSIS SHOWS A WARM FRONT EXTENDING FROM
SOUTHEASTERN MONTANA TO THE BLACK HILLS AREA...THEN EASTWARD.
PICKING HIGH TEMPERATURES IS DIFFICULT TODAY...AS THERE IS A
LARGE DIFFERENCE IN TEMPERATURES BETWEEN THE COLD SIDE OF THE
FRONT AND THE WARM SIDE. A TIGHT SURFACE PRESSURE GRADIENT WILL
LEAD TO VERY WINDY CONDITIONS OVER SOUTH CENTRAL SOUTH DAKOTA
TODAY SO HAVE ISSUED A WIND ADVISORY FOR THAT AREA.
&&
.AVIATION...18Z TAFS
WARM FRONT WILL PUSH SLOWLY EAST-NORTHEAST ACROSS THE SOUTH DAKOTA
PLAINS TODAY...WITH STRONG SOUTH-SOUTHEAST WINDS ACROSS SOUTH
CENTRAL SD THROUGH THE AFTERNOON. BREEZY SOUTH-SOUTHWEST WINDS ARE
EXPECTED ACROSS THE REMAINDER OF THE AREA THIS AFTERNOON. AN UPPER
LEVEL SYSTEM WILL APRROACH THE REGION LATE THIS AFTERNOON AND
EVENING...WITH AREAS OF RAIN AND SNOW DEVELOPING AND SPREADING
EASTWARD OVER THE AREA. SOME FREEZING RAIN IS ALSO POSSIBLE ACROSS
PORTIONS OF NORTHWESTERN SD TONIGHT. FAIRLY WIDESPREAD AREA OF
MVFR/IFR CONDITIONS CAN BE EXPECTED...ESPECIALLY FROM NORTHEASTERN
WY INTO THE BLACK HILLS AND NORTHWESTERN SD. LOW PRESSURE AND A COLD
FRONT WILL MOVE EAST ACROSS THE AREA OVERNIGHT...ALLOWING STRONG
NORTHWESTERLY WINDS TO DEVELOP BEHIND IT LATE TONIGHT INTO SUNDAY.
WINDS WILL GUST OVER 50 MPH AT KRAP LATE TONIGHT AND SUNDAY. THIS
WILL RESULT IN AREAS OF BLOWING SNOW OVER PORTIONS OF NORTHEASTERN
WY AND NORTHWESTERN SD LATER TONIGHT AND SUNDAY.
&&
.PREV DISCUSSION... /ISSUED 229 AM MST SAT JAN 21 2012/
DISCUSSION...09Z SURFACE ANALYSIS HAD WARM FRONT FROM CENTRAL MT
TO THE BLACK HILLS TO NORTHEAST CO. WARM FRONT IS STARTING TO
SLOWLY MOVE EAST AS PRESSURE FALLS INTENSIFY OVER WESTERN ND/SD.
WATER VAPOUR HAD BUILDING UPPER RIDGE OVER THE ROCKIES...WHICH
WILL MOVE OVER THE CWA TODAY. THIS SHOULD PUSH WARM FRONT SLOWLY
EAST...SLOWER THAN PREVIOUSLY THOUGHT. SNOW COVER OVER FAR
NORTHWEST THROUGH SOUTH CENTRAL SD WILL RETARD MOVEMENT
SOMEWHAT...EVEN WITH A DEVELOPING 50KT 850MB JET ACROSS THE EAST
BY EVENING. UPPER TROUGH IN THE PACIFIC NORTHWEST WILL QUICKLY
MOVE INTO THE ROCKIES BY AFTERNOON BRINGING CHANCES FOR PRECIPITATION
OVER WESTERN PORTIONS OF THE CWA. LOW CONFIDENCE IN TEMPERATURE
FORECAST TODAY. SNOW COVER OVER SOUTH CENTRAL SD SHOULD PREVENT
850MB WINDS FROM MIXING FULLY AND THUS WILL CALL IT WINDY FOR NOW.
TONIGHT...UPPER TROUGH MOVES INTO THE PLAINS STATES WITH MAIN
ENERGY SPLITTING OFF INTO THE SOUTHERN PLAINS...BUT STILL A GOOD
CHUNK MOVING INTO THE NORTHERN PLAINS. LOW PRESSURE DEVELOPS FROM
SOUTHERN SK INTO WESTERN NE. BEST QG-FORCING TO OUR SOUTH...BUT
FRONTOGENETIC FORCING AS WELL AS ISENTROPIC UPGLIDE SHOULD BRING A
BAND OF PRECIPITATION THROUGH THE CWA TONIGHT. FORECAST SOUNDINGS
SUGGEST -FZRA POSSIBLE IN FAR NORTHWEST SD AS LEFTOVER SNOW COVER
ALLOWS TEMPERATURES TO DROP BELOW 0C. PRECIPITATION WILL START AS
-RA THIS EVENING OVER REST OF CWA...BUT SHOULD BE ALL SNOW LATE
TONIGHT AS COLD FRONT DROPS INTO THE CWA BEHIND SURFACE LOW. A 6
HOUR PERIOD OF POTENTIAL UPSLOPE ENHANCEMENT LIKELY OVER THE
NORTHERN BLACK HILLS FROM 06Z- 12Z SUNDAY...SO 2-4 INCHES POSSIBLE
GIVEN AVAILABLE MOISTURE.
SUNDAY...TIGHT GRADIENT BEHIND COLD FRONT EXPECTED WITH 50KT 850MB
NORTHWEST WINDS ON THE SD PLAINS AND COLD AIR ADVECTION. BEST
ISALLOBARIC FORCING WEST/SOUTH OF THE CWA...BUT STEEP LOW LEVEL
LAPSE RATES AND SUBSIDENCE BEHIND COLD FRONT SHOULD ENHANCE
DOWNWARD MOMENTUM TRANSFER. WILL LIKELY NEED A WIND ADVISORY OVER
PORTIONS OF THE CWA. PRECIPITATION SHOULD END FROM NORTHWEST TO
SOUTHEAST.
GIVEN THE POTENTIAL FOR -FZRA IN THE NORTHWEST TONIGHT AND THEN
BLOWING SNOW SUNDAY...WILL HOIST WINTER WEATHER ADVISORY FOR
COMBINATION EVENT. ANY GLAZE TONIGHT SHOULD BE THIN ENOUGH TO BE
OVERCOME BY STRONG WINDS SUNDAY. BLOWING SNOW WILL BE A
COMBINATION OF CURRENT SNOW COVER AND ANY NEW ACCUMULATION THROUGH
SUNDAY.
SUNDAY NIGHT/MONDAY...SHORTWAVE RIDGE BUILDS INTO THE CWA WITH
CLEARING/DRYING/LESS WIND.
MONDAY NIGHT...APPROACH OF NEXT UPPER TROUGH CALLS FOR LOW
POPS...ALTHOUGH BEST ENERGY AGAIN SPLITS TO OUR SOUTH.
EXTENDED...MILDER WEATHER WILL CONTINUE ACROSS THE AREA FOR THE
MIDDLE AND LATTER PARTS OF NEXT WEEK AS WESTERLY FLOW ALOFT REMAINS
OVER THE REGION. TEMPERATURES WILL GENERALLY REMAIN SLIGHTLY ABOVE
AVERAGE THROUGH THE PERIOD. A SERIES OF DISTURBANCES WILL PASS
THROUGH THE REGION DURING THIS TIME...BRINGING SOME CLOUDINESS AND
OCCASIONAL GUSTY WINDS...MAINLY TO WESTERN PORTIONS OF THE AREA. THE
BEST CHANCES FOR LIGHT PRECIPITATION AT THIS POINT LOOKS TO BE LATE
THURSDAY INTO THURSDAY NIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE NORTHERN PLAINS.
AVIATION...12Z TAFS
WARM FRONT WILL PUSH EAST-NORTHEAST ACROSS THE SOUTH DAKOTA PLAINS
THIS MORNING WITH GUSTY SOUTH-SOUTHWEST WINDS INCREASING ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS. AS THE WARMER AIR OVERRIDES
THE COLDER AIR NORTH AND EAST OF THE BLACK HILLS LATER THIS
MORNING...SHALLOW INVERSION WILL RESULT IN LOW LEVEL WIND SHEAR.
EVENTUALLY...THE GUSTY SOUTHWEST WINDS WILL SPREAD ACROSS SOUTHWEST
AND SOUTH CENTRAL SOUTH DAKOTA BY EARLY AFTERNOON. SCATTERED RAIN
SHOWERS WILL DEVELOP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH
DAKOTA THIS AFTERNOON. SHOWERS WILL BECOME MORE WIDESPREAD
TONIGHT...AND MIX WITH SNOW IN THE HIGHER ELEVATIONS OF NORTHEAST
WYOMING AND THE BLACK HILLS. RAIN/SNOW/FREEZING RAIN WILL BE
POSSIBLE ACROSS FAR NORTHWEST SOUTH DAKOTA TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR MELLETTE-TODD-
TRIPP.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
SUNDAY FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
ZIEBACH.
WY...NONE.
&&Hazardous weather outlook, Jan 21, 4:57 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 457 AM MST SAT JAN 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 457 AM MST (557 AM CST) SAT JAN 21 2012 ...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY AFTERNOON FOR NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED THIS AFTERNOON OVER PORTIONS OF NORTHEASTERN WYOMING AND THE BLACK HILLS. FOR TONIGHT...LIGHT FREEZING RAIN AND SNOW IS EXPECTED OVER FAR NORTHWESTERN SOUTH DAKOTA. LIGHT ACCUMULATIONS OF GLAZE WILL CAUSE HAZARDOUS TRAVEL AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH THE AREA EARLY SUNDAY. BEHIND IT... NORTHWEST WINDS WILL INCREASE TO 20 TO 40 MPH WITH GUSTS AROUND 50 MPH AT TIMES. AREAS OF BLOWING SNOW ARE EXPECTED OVER FAR NORTHWESTERN SOUTH DAKOTA REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:03 AM MST | Winter Weather Advisory | UNR | Bennett, Butte, Haakon, Harding, Jackson, Meade and 6 more | 38 hr |
| Jan 21, 10:01 AM MST | Wind Advisory | UNR | Mellette, Todd, Tripp | 5 hr |
| Jan 21, 2:44 PM MST | High Wind Warning | UNR | Custer, Pennington | 24 hr |
| Jan 21, 2:44 PM MST | Wind Advisory | UNR | Bennett, Mellette, Todd, Tripp | 13 hr |
Nearby
Winter Storm Warnings in South Dakota, 2012Winter Storm Warnings in Wyoming, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.